Try it
Pharmacology · Respiratory drugs: theophylline interactions
Sample itemA 55-year-old man with COPD stable on theophylline is given ciprofloxacin for a urinary infection and soon develops tremor, vomiting and a seizure. What explains this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Ciprofloxacin inhibits CYP1A2, raising theophylline concentration to toxic levels
Theophylline has a narrow therapeutic range and is metabolised by CYP1A2. Ciprofloxacin, erythromycin and cimetidine inhibit its metabolism, and toxicity presents with nausea, tachyarrhythmia and seizures, whereas smoking and rifampicin lower levels.
Option by option
A. Theophylline inhibits ciprofloxacin excretion
The interaction runs the other way round.
B. Ciprofloxacin inhibits CYP1A2, raising theophylline concentration to toxic levels (correct)
Correct. CYP1A2 inhibition caused theophylline toxicity.
C. Ciprofloxacin induces CYP1A2
Induction would lower the levels.
D. Direct bronchospasm from the antibiotic
Bronchospasm does not explain seizures.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?